MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE COROENT THORACOLUMBAR INTERBODY; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INC. NUVASIVE COROENT THORACOLUMBAR INTERBODY; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 5191304P2
Medical Device Problem Codes Migration or Expulsion of Device (1395); Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 05/13/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient underwent an initial one (1) level posterior fixation procedure at l4/5 using an anterior tlif interbody cage and posterior fixation.Subsequently, on an unknown date, the patient reported symptoms of pain.Upon examination, it was identified that the interbody cage had migrated laterally and was outside of the disc space.The patient underwent a revision procedure approximately ten (10) weeks after the initial surgery to remove the migrated device and extend the fixation construct from l3 to s2.No further patient impact was reported.
 
Additional Manufacturer Narrative
The reported event was confirmed by review of the radiographic image provided.No device was returned to nuvasive for evaluation; further, operative notes and/or radiograph images from the initial procedure were not provided for review of usage/technique.A review of the device history record was performed and no discrepancies were found.A definitive root cause was unable to be determined with the information provided.There are warnings in the device labeling that this type of event can occur: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." ".Warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Additional Manufacturer Narrative
The products involved in the reported event were returned with radiographs confirming the alleged complaint.Review of the provided radiographs identified the interbody migrated to the left side and is partially extending out of the disc space at l4/5 in the direction of an identified loss of fixation (lock screw back out at l4) reported and evaluated in complaint: (b)(4).Where information obtained identified rod normalization and reduction challenges and incomplete securing of a lock screw as the root cause of the loss of fixation and subsequent interbody migration.No additional investigation required.Labeling review: "indications for use: intervertebral body fusion the nuvasive coroent lumbar system is indicated for intervertebral body fusion of the spine in skeletally mature patients.The system is designed for use with autogenous bone graft to facilitate fusion and supplemental internal spinal fixation systems that are cleared by the fda for use in the lumbar spine." "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." "warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "based on fatigue testing results, when using the coroent system, the physician should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.Care should be taken to insure that all components are ideally fixated prior to closure.All implants should be used only with the appropriately designated instrument (reference surgical technique)." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "preoperative warning: 3.Care should be used in the handling and storage of the implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Devices should be inspected for damage prior to implantation.6.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
New or updated information found on h10.

Brand Name
NUVASIVE COROENT THORACOLUMBAR INTERBODY
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key14640405
Report Number2031966-2022-00111
Device Sequence Number4919105
Product Code MAX
UDI-Device Identifier00887517897923
UDI-Public887517897923
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K170962
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2022
Device Model Number5191304P2
Device Catalogue NumberN/A
Device Lot NumberML1032
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2022
Supplement Date Received by Manufacturer08/24/2022
Initial Report FDA Received Date06/08/2022
Supplement Report FDA Received Date08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
11355040 ROD LOT: CT151913.; 16027545 SCREW LOT JP23980.; 2EA. 13550000 LOCK SCREWS LOT: N307264, N303916.; 4 RELINE MAS SCREWS, VARIOUS PNS.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexFemale